Back to Ask the Diabetes Team Ask the Diabetes Team

From Mumbai, India:

My wife (36 years old) has had Insulin Dependent Diabetes for the last 11 years. Her sugar levels are generally on the higher side. If we do increase her insulin intake to bring the levels to say around 80-120, she feels very shaky and insecure. She is fine when are levels are 150-180. Is this alright? Also, is it recommended to control levels without mixing short acting and long acting insulins?


I think that the symptoms that your wife complains of are indeed due to taking a little too much insulin. You have to remember that the body's physiological response to hypoglycemia not only restores blood sugar but causes the symptoms you describe. What this may mean is that by the time your wife gets around to testing her blood sugar because of these symptoms the level may already have come back into the normal range. Individuals vary quite a lot as to the rate at which this happens and of course people differ as to the threshold at which they experience symptoms.

The answer is to adjust the insulin dose, especially the Regular insulin, to the point where there are no symptoms; but where the A1c [glycohemoglobin] test is within about 15% of the upper limit of the normal range. Another consideration is that if your wife has recently changed to lispro insulin [Humalog® brand] and is still taking the dose before the meal, the quicker action may be sufficient to cause hypoglycemia.

It is for the most part quite acceptable to mix the short and long acting insulin in the same syringe; but there are some exceptions and you need to talk all these issues over with either your doctor or the nurse educator in the team.


Original posting 26 Jan 98


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.